Maryland, 2022

Tornadoes and Damaging Winds in Maryland, July 5, 2022

July 5, 2022 · NWS LWX · 6 events in 2 counties and zones

A few thunderstorms, including an isolated supercell, produced sporadic wind damage and a couple of tornadoes along a stalled warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$309,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few thunderstorms, including an isolated supercell, produced sporadic wind damage and a couple of tornadoes along a stalled warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 5, 1:41 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 5, 1:41 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
241 PM EDT Tue Jul 5 2022

.SYNOPSIS...

A warm front will lift through the region late this afternoon
with it's associated cold front dropping through our region on
Wednesday and become stalled nearby through the end of week.
Another stronger front will pass through the region on Saturday.
High pressure builds into the region Sunday through early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...

An upper level ridge remains in place over the upper plains this
afternoon with weak troughing over the eastern US. Shortwave energy
has dropped southward into our region from the upper Great Lakes
region this afternoon. A weak warm front is slowly lifting northward
through the region and has interacted with the shortwave dropping
into our region to drive a MCS through our region. Morning
convection ahead of the MCS has led to widespread cloud debris which
has really limited daytime heating. Dewpoints are quite high in the
mid to upper 70s but the lack of afternoon heating has really
limited the amount of available instability for storms to feed on
today.

The main line of storms have passed quickly through the region this
afternoon are currently located down in parts of the Virginia
Piedmont and southern MD. These storms are producing heavy rainfall
but the progressive nature of system along with FFG around 3 inches
in a hour has limited the flooding threat so far. A severe threat
still remains as the line moves into areas that experienced a little
bit more heating before debris clouds built over the region. Decent
shear of 30 to 40 knots along with CAPE between 1000 and 2000 j/kg
may lead to an isolated severe thunderstorms and potentially a weak
tornado. Overall the threat for strong storms and flooding continues
to drop through the remainder of the afternoon and into this
evening.

Looking upstream and analyzing current HiRes guidance, the line of
showers and storms may drop into the northern half of the region.
Based on the current mesoanalysis on the SPC page, CAPE values are
only 500 to 1000 J/kg with 30 to 40 knots of shear. The lack of CAPE
may prevent the line from strengthening into our region but upper
level dynamics along with favorable shear may overcome the lack of
CAPE. The most recent HRRR run has the shower dying off over the
next few hours. Note, HiRes guidance hasn't handled the storms well
at all today. Additional showers and potentially thunderstorms may
move into areas along the Allegheny front later this evening and
into the overnight periods. A persistent west to almost
northwesterly flow will likely lead to showers weakening as they
move east of the Allegheny Mountains. Dry conditions are likely for
most of the region through the overnight periods and into tomorrow
morning.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

A cold front is expected to drop southward through our region on
Wednesday. As the front moves through tomorrow morning, showers and
thunderstorms may form along and south of the boundary. If the front
is slow to shift south of the region, warm air advection south of
front combined with daytime heating may allow for a few strong to
severe storms but the overall threat for strong storms has shifted
southward over southern VA and the Carolinas. SPC has trimmed back
the Slight Risk for SVR weather tomorrow and has it focused near the
VA/NC border. It seems some scattered showers are the most likely
outcome for tomorrow with an isolated threat for thunderstorms. The
cold front that drops down into the region will become stalled
nearby and become the focus for showers and thunderstorms through
Thursday.

Shortwave energy dropping down from the upper ridge is forecast to
produce multiple waves along the frontal boundary late Wednesday
into Thursday. Strong shear and CAPE between 1500 and 2000 J/kg will
lead to continued waves of showers and strong thunderstorms late
Wednesday through Thursday. Based on the convective environment,
there is a potential for some storms to become severe and produce
damaging winds. PW's around 2inches along with decent CAPE will also
mean there will be potential for storms to produce heavy rainfall
which may lead to an isolated flood threat through Thursday night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

Friday and Saturday look to remain somewhat active across the region
as we remain embedded within NW flow aloft with a slow moving
boundary nearby. Friday could pose a risk for some isolated
instances of flooding with thunderstorms. Additionally there could
be a very isolated severe threat on Friday depending on exactly
where the front ends up.

High pressure will then slide into the northeast CONUS on Saturday,
pushing the front further southward. Showers and a few rumbles of
thunder are possible during the day, with the best chances being
over central VA and southern MD. This is due to yet another
shortwave sliding across the regime.

With high pressure to our northeast Sunday and moving offshore on
Monday, winds will go onshore Sunday and eventually southerly by
Monday. Can't rule out some showers Sunday within the onshore flow
regime, but chances are low and they will be very light in nature.

High temperatures through the period remain seasonable to slightly
below average, with the coolest day likely being Sunday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...

Showers and thunderstorms produced brief aviation restrictions this
afternoon along with gusts of 25 to 30 knots. Most storms have
passed east of our terminals this afternoon but a secondary line of
showers may impact terminals north of DC through early this evening.
VFR conditions should return this evening with winds becoming
westerly late this evening.  Based on recent guidance, most
terminals should remain dry through most of tomorrow with showers
potential affecting all terminals by tomorrow evening. More
widespread showers along with thunderstorms associated with a
stalled boundary will likely impact all terminals on Thursday.
SubVFR ceilings and visibilities will be possible at all terminals
on Thursday.

Periods of Sub-VFR conditions expected Friday and Saturday with a
front nearby. Best chance for activity at all terminals is Friday.
All terminals stand the chance for thunderstorms. However, by
Saturday the threat shifts southward, with CHO being the best chance
to see some rain. Surface high pressure will begin to influence the
area for the weekend and allow for conditions to go mostly dry by
Sunday. Though a few light showers can not be rule out as onshore
develops later in the day.

&&

.MARINE...

A line of thunderstorms will affect our marine areas through this
evening. Small Craft Advisory level winds are likely to continue
through early Wednesday morning. Some showers and thunderstorms may
affect our southern Chesapeake Bay areas. A stalled frontal boundary
over the marine areas will lead to a continued threat for showers
and thunderstorms on Thursday.

Some thunderstorms are possible on Friday, especially in our lower
portions of the waters, which may result in some SMWs. As the front
pushes southward with high pressure building to the north, rain
chances decrease through the weekend. Gusty winds are expected in
the wake of the front with SCAs possible. Conditions should begin to
improve by early Sunday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 3 AM EDT Wednesday for ANZ530>533-
     538>542.
     Small Craft Advisory until 6 AM EDT Wednesday for ANZ534-537-
     543.
     Small Craft Advisory until midnight EDT tonight for ANZ535-536.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...CJL
AVIATION...CJL/JMG
MARINE...CJL/JMG
Hazardous weather outlook, Jul 5, 3:42 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
442 PM EDT Tue Jul 5 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-062045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
442 PM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Thunderstorms are most likely through 8pm this evening. A few
storms may become severe. Damaging wind is the main threat, but
large hail or isolated instances of flooding are also possible
during this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous showers and thunderstorms are possible at
times Wednesday into Thursday. Some of these storms may become
severe. Damaging winds are the primary threat, but large hail or
isolated instances of flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Thursday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-062045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
442 PM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Thunderstorms are most likely through 6pm. Some storms may become
severe. Damaging wind is the main threat, but large hail or
isolated instances of flooding are also possible during this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous showers and thunderstorms are possible at
times Wednesday into Thursday. Some of these storms may become
severe. Damaging winds are the primary threat, but large hail or
isolated instances of flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Thursday.

MDZ001-501-502-VAZ503-504-WVZ501>506-062045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
442 PM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Additional thunderstorms are possible overnight, and may result
in isolated wind damage or instances of flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous showers and thunderstorms are likely at
times through Wednesday. Some of these storms may become severe.
Damaging winds are the primary threat, but large hail or scattered
instances of flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Thursday.

In the hours before

Local storm report, Jul 5, 1:11 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT TUE JUL 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     MARINE TSTM WIND 3 ENE DAHLGREN          38.34N  76.99W
07/05/2022  M46 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX2204099

SMZ
Local storm report, Jul 5, 2:20 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EDT TUE JUL 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     1 NW KING GEORGE        38.28N  77.20W
07/05/2022                   KING GEORGE        VA   DEPT OF HIGHWAYS

            A TREE WAS DOWN ALONG VA-206 NEAR DELEGATE DRIVE. THE
            TREE WAS BLOCKING THE WESTBOUND LANE.

&&

EVENT NUMBER LWX2204100

BJL

The radar

The Sterling radar (KLWX), 54 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
July 5, 4:05 PM EST
Where
Prince George'S County, 1.05 mi ENE of Greenbelt
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
39.005, -76.862

Dozens of trees and large tree limbs blew down near Springfield Road, Odell Road, and Ellington Drive.

Tornado, Prince George'S

When
July 5, 4:31 PM EST to 4:34 PM EST
Where
Prince George'S County, 1.3 mi E of Collington to 2.04 mi E of Collington
Rating
EF1
Path length
0.8 mi
Path width
125 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
38.972, -76.746

A supercell thunderstorm spawned a brief EF1 tornado just north of Bowie, MD in Prince Georges County late on Tuesday afternoon July 5th, 2022, between 5:31 and 5:34 PM EDT. This supercell spawned along the Howard/Montgomery County line as a result of a remnant mesoscale convective vortex moving through the region which had moved through the Ohio Valley earlier in the day. It evolved into a cluster of cells initially before splitting off into an individual supercell that would develop rotation as it moved out of southeastern Montgomery County into northwestern Prince Georges County. The tornado caused extensive tree damage in the Somerset subdivision just north of Bowie, MD. There was also one instance where a tree had fallen on top of a residence near the intersection of Stafford Lane near Saber Lane. However, there were several other trees down in the area outside of the more concentrated tornadic damage, particularly along Buckingham Drive perpendicular to White Marsh Branch. At this location along Buckingham Drive, trees fell upon power lines, snapping several supporting utility poles. The tornado initially touched down around Tarragon Lane and tracked eastward over the Bowie High School Annex before tracking into the Somerset subdivision, where the majority of the damage was observed. The tornado would then lift just before reaching southern portions of Whitemarsh Park.

Thunderstorm Wind, Anne Arundel

When
July 5, 4:49 PM EST
Where
Anne Arundel County, 0.47 mi N of West River
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.857, -76.580

Trees blew down off of Owensville Road northwest of Galesville.

Tornado, Anne Arundel

When
July 5, 4:55 PM EST to 4:56 PM EST
Where
Anne Arundel County, 0.28 mi S of South River to 0.38 mi SSE of South River
Rating
EFU
Path length
0.13 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
38.896, -76.599

A supercell thunderstorm spawned a brief tornado just north of Harwood, Maryland (4 miles southwest of Londontowne) in Anne Arundel County late Tuesday afternoon July 5th, 2022, between 5:55 and 5:56 PM EDT. This supercell originally developed along the Howard/Montgomery County line as a result of a remnant mesoscale convective vortex (MCV) moving through the region which had moved through the Ohio Valley earlier in the day. It evolved into a cluster of cells initially before splitting off into an individual supercell that would develop rotation as it moved out of southeastern Montgomery County into northwestern Prince Georges County. The cell dropped a tornado earlier in the afternoon near Bowie, and would then cycle to produce the second tornado in Harwood. A broadcast media partner provided video and eyewitness evidence of a brief spin-up tornado while located at the intersection of Birdsville Road and MD-2 Solomons Island Road. This individual noted that the tornado was located just to their north in an open field and was on the ground for about one minute.

Thunderstorm Wind, Anne Arundel

When
July 5, 4:57 PM EST
Where
Anne Arundel County, 0.64 mi SW of Birdsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.894, -76.579

Trees blew down between MD-2 and Muddy Creek Road east of HopScratch Farms.

Thunderstorm Wind, Anne Arundel

When
July 5, 5:22 PM EST
Where
Anne Arundel County, 0.82 mi NNE of Mc Kendree
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.791, -76.614

Two trees blew down off of Brooks Woods Road between West Bay Front Road and Greenock Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyThe tornado archive for Maryland, 2022Warnings in Maryland, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034831, 1034832, 1034833, 1034834, 1034835, 1034836.